Perioral dermatitis treatment

by Dr. Jean Louw on March 13, 2011

Perioral dermatitis is sometimes also called Perioral-nasal-ocular dermatitis (PONOD) or periorificial dermatitis, because the rash can also appear around the nose and eyes.

Perioral dermatitis is associated with the use of facial products. Most patients with Perioral dermatitis are using multiple different types of facial products. The use of corticosteroid containing creams over extended periods are strongly linked to the development of Perioral dermatitis. One of the most important aspects of the treatment of Perioral dermatitis is therefore the gradual elimination of all non-essential facial products.

Depending on the severity of the Perioral dermatitis the above process is started while taking an oral Tetracycline antibiotic, like Minocycline, Doxycycline or Lymecycline. Normally this antibiotic must be continued for at least 3 months (or until the rash has disappeared) and is then tapered off over a 2 month period.

Paradoxically, the early phases of the treatment of Perioral dermatitis might involve using a mild topical corticosteroid cream on the face to calm down the active redness and inflammation. The most commonly used corticosteroid cream contains Mometasone furoate. This is initially applied daily until the redness subsides and then tapered off as soon as possible.

The tapering off process of the corticosteroid cream normally occurs over a few weeks. The average patient will use the corticosteroid cream daily for about 5 days, on alternate days for about 4 days, twice a week for about 2 weeks and after that maybe once or twice a month. There is however considerable variation.

While the corticosteroid cream is tapered off the oral antibiotic is continued until the rash has been absent for at least a month. Only then is the oral antibiotic also tapered off. It is extremely important that during this treatment period all non essential facial products (yes all!) must be gradually eliminated. If this is not entirely possible then try to eliminate as many facial products as you can. Only after all facial products have been stopped and the Perioral dermatitis has been clear for at least one month, can facial products be gradually reintroduced one by one.

Perioral dermatitis is normally quite responsive to the above treatment regime and most patients will experience a marked improvement in only a few days to weeks.

{ 6 comments… read them below or add one }

Laurel April 1, 2013 at 3:11 am

Hi,
I was diagnosed w/PD a couple mo. ago, after receiving a much earlier diagnosis of rosacea w/little resolution of symptoms.
My new dermatologist prescribed the common regimen of oral antibiotic and corticosteroid cream. I saw marked improvement within a few weeks, but then experienced such negative side effects from the antibiotics(yeast infection, gastrointestinal problems) that I discontinued it. All of the facial symptoms of PD have returned and I hate it. I just feel torn because I know that more and more studies show how multiple rounds of antibiotics wreak havoc on our intestinal flora which we are now understanding facilitates a large part of our immune system. My MD said he could prescribe Diflucan as well, I’m just leery of piling on more harsh, systemic medications. What is the most gentle effective regimen for PD?
Thanks,
Laurel

Reply

Dr. J. Louw August 15, 2013 at 11:49 am

Dear Laurel. Unfortunately most effective and most gentle is mutually exclusive. If you stop all facial products completely then theoretically the PD should settle eventually, but not before it gets a lot worse. It is very difficult to resolve Perioral Dermatitis without some form of short term oral antibiotic.

Reply

Sonia November 25, 2012 at 7:10 pm

I have suffered from peri-oral dermatitis for a few years. It was quite sever at one stage but i managed to get it under control with the help of my Dermatologist with the initial use of Maxitrol cream and then Elidel cream which was tappered off slowly. I still get flare-ups from time to time, but nothing as bad as before and when it flares up around my lips and sometimes under my eyes, I use my Elidel cream. I try use it as sparingly as possible as i know that long term use of Elidel is not good.Is it ok to use Elidel once-twice a week at maximum, or is that too much for long term use (what are the long term side effects?)? If i have a flare-up should i rather apply the Elidel everyday for a few days until the flare-up has been ckeared for a few days and then gradually reduce application, or should i only use it once or twice for acute treatment just to control it so that i am only applying the cream as as little as possible?

Reply

Dr. J. Louw November 27, 2012 at 5:01 pm

Dear Sonia. Elidel is normally used in a preventative way, but if you can control flare-ups with the intermittent use of Elidel, then do so. In other words, when you get the flare up, start applying the Elidel twice a day until the flare-up clears and then stop. Please read my articel on Elidel.

Reply

Sonia January 3, 2013 at 7:40 pm

Thank-you for this advice. I did read your article on Elidel, thank-you. Should I try use a milder topical corticosteroid to control intermittent flare-ups rather than Elidel, as the side effects of long term use of Elidel could be cancer. Can you recommend any alternative sto Elidel or the perioral area?

Reply

Dr. J. Louw February 14, 2013 at 6:25 am

Dear Sonia. My advice will depend on the specific diagnosis, but in general mild topical corticosteroids are more effective for flare-ups than Elidel.

Reply

Ask a Question